Subscribe to RSS
Chemotherapy-Associated Pulmonary Toxicity—Case Series from a Single Center
Background Pulmonary toxicity due to chemotherapeutic agents can occur with many established and new drugs. Strong clinical suspicion is important as the clinical presentation is usually with nonspecific symptoms like cough, dyspnea, fever, and pulmonary infiltrates. Timely discontinuation of the offending agent alone can improve the condition.
Methods A prospective observational study on patients receiving chemotherapy at an 800-bedded tertiary care hospital was performed from 2014 to 2016. Consecutive patients on chemotherapy, presenting with nonresolving respiratory symptoms were evaluated with contrast-enhanced computerized tomography of chest, diffusion lung capacity for carbon monoxide (DLCO), fiberoptic bronchoscopy with lavage, and biopsy, after excluding all causes for pulmonary infections. Descriptive data has been depicted.
Results A total of 18 patients were evaluated for persistent symptoms of dry cough, dyspnea, and fever among 624 who received chemotherapy during the study period. Ground-glass opacities on high-resolution CT was the most common imaging finding, others being patchy subpleural consolidation and pleural effusion. Lymphocyte-predominant bronchoalveolar lavage was detected in nine. Eight of the 15 patients who underwent DLCO, had abnormal results. Seven had significant histopathological findings on bronchoscopic lung biopsy, which revealed organizing pneumonia as the most common pattern. Paclitaxel, fluorouracil, gemcitabine, and tyrosine kinase inhibitors were the common culprit drugs. Discontinuation alone of the culprit drug was effective in 15 and 3 needed oral corticosteroids for relief of symptoms. None of the patients died due to the toxicity.
Conclusion An incidence of 2.8% for chemotherapy-induced lung injury was seen in our observational study of 3 years, with parenchymal, interstitial, and pleural involvement due to various chemotherapeutic agents. Oral steroids maybe required in a subset of patients not responding to discontinuation of the culprit agent.
Keywordschemotherapy-associated pulmonary toxicity - ground-glass opacities - transbronchial lung biopsy - organizing pneumonia
11 November 2021 (online)
© 2021. MedIntel Services Pvt Ltd. This is an open access article published by Thieme under the terms of the Creative Commons Attribution-NonDerivative-NonCommercial-License, permitting copying and reproduction so long as the original work is given appropriate credit. Contents may not be used for commercial purposes, or adapted, remixed, transformed or built upon. (https://creativecommons.org/licenses/by-nc-nd/4.0/).
Thieme Medical and Scientific Publishers Private Ltd
A-12, Second Floor, Sector -2, NOIDA -201301, India
- 1 Vahid B, Marik PE. Pulmonary complications of novel antineoplastic agents for solid tumors. Chest 2008; 133 (02) 528-538
- 2 Quigley M, Brada M, Heron C, Horwich A. Severe lung toxicity with a weekly low dose chemotherapy regimen in patients with non-Hodgkin’s lymphoma. Hematol Oncol 1988; 6 (04) 319-324
- 3 Skubitz KM, Skubitz AP. Mechanism of transient dyspnea induced by pegylated-liposomal doxorubicin (Doxil). Anticancer Drugs 1998; 9 (01) 45-50
- 4 Limper AH. Chemotherapy-induced lung disease. Clin Chest Med 2004; 25 (01) 53-64
- 5 Nakase K, Tsuji K, Nagaya S. et al Acute interstitial pneumonitis during chemotherapy for haematological malignancy. Eur J Cancer Care (Engl) 2005; 14 (04) 336-341
- 6 Kim S, Tannock I, Sridhar S, Seki J, Bordeleau L. Chemotherapy-induced infiltrative pneumonitis cases in breast cancer patients. J Oncol Pharm Pract 2012; 18 (02) 311-315
- 7 Camus P, Bonniaud P, Fanton A, Camus C, Baudaun N, Foucher P. Drug-induced and iatrogenic infiltrative lung disease. Clin Chest Med 2004; 25 (03) 479-519 vi vi.
- 8 O’Driscoll BR, Hasleton PS, Taylor PM, Poulter LW, Gattameneni HR, Woodcock AA. Active lung fibrosis up to 17 years after chemotherapy with carmustine (BCNU) in childhood. N Engl J Med 1990; 323 (06) 378-382
- 9 Leslie KO, Gruden JF, Parish JM, Scholand MB. Transbronchial biopsy interpretation in the patient with diffuse parenchymal lung disease. Arch Pathol Lab Med 2007; 131 (03) 407-423
- 10 Erasmus JJ, McAdams HP, Rossi SE. Drug-induced lung injury. Semin Roentgenol 2002; 37 (01) 72-81
- 11 Wong P, Leung AN, Berry GJ. et al Paclitaxel-induced hypersensitivity pneumonitis: radiographic and CT findings. AJR Am J Roentgenol 2001; 176 (03) 718-720
- 12 Fujimori K, Yokoyama A, Kurita Y, Uno K, Saijo N. Paclitaxel-induced cell-mediated hypersensitivity pneumonitis. Diagnosis using leukocyte migration test, bronchoalveolar lavage and transbronchial lung biopsy. Oncology 1998; 55 (04) 340-344
- 13 Khan A, McNally D, Tutschka PJ, Bilgrami S. Paclitaxel-induced acute bilateral pneumonitis. Ann Pharmacother 1997; 31 (12) 1471-1474
- 14 Ramanathan RK, Reddy VV, Holbert JM, Belani CP. Pulmonary infiltrates following administration of paclitaxel. Chest 1996; 110 (01) 289-292
- 15 Sakurada T, Kakiuchi S, Tajima S. et al Characteristics of and risk factors for interstitial lung disease induced by chemotherapy for lung cancer. Ann Pharmacother 2015; 49 (04) 398-404
- 16 Shimura T, Fuse N, Yoshino T. et al Clinical features of interstitial lung disease induced by standard chemotherapy (FOLFOX or FOLFIRI) for colorectal cancer. Ann Oncol 2010; 21 (10) 2005-2010
- 17 Galvão FH, Pestana JOM, Capelozzi VL. Fatal gemcitabine-induced pulmonary toxicity in metastatic gallbladder adenocarcinoma. Cancer Chemother Pharmacol 2010; 65 (03) 607-610
- 18 Saito Y, Gemma A. Current status of DILD in molecular targeted therapies. Int J Clin Oncol 2012; 17 (06) 534-541
- 19 Radaelli F, Bramanti S, Fantini NN, Fabio G, Greco I, Lambertenghi-Deliliers G. Dasatinib-related alveolar pneumonia responsive to corticosteroids. Leuk Lymphoma 2006; 47 (06) 1180-1181
- 20 Luo C, Lv M, Li Y, Liu P, Yang J. Gefitinib-induced interstitial pneumonia: a case report and review of the literature. Exp Ther Med 2014; 7 (04) 855-859
- 21 Takada Y, Matsuo K. Gefitinib, but not erlotinib, is a possible inducer of Fra-1-mediated interstitial lung disease. Keio J Med 2012; 61 (04) 120-127
- 22 Koma Y, Matsuoka H, Yoshimatsu H, Suzuki Y. Successful treatment with erlotinib after gefitinib-induced interstitial lung disease: a case report and literature review. Int J Clin Pharmacol Ther 2012; 50 (10) 760-764
- 23 Takeda M, Okamoto I, Makimura C, Fukuoka M, Nakagawa K. Successful treatment with erlotinib after gefitinib-induced severe interstitial lung disease. J Thorac Oncol 2010; 5 (07) 1103-1104
- 24 Romagnoli M, Bigliazzi C, Casoni G. et al The role of transbronchial lung biopsy for the diagnosis of diffuse drug-induced lung disease: a case series of 44 patients. Sarcoidosis Vasc Diffuse Lung Dis 2008; 25 (01) 36-45